Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 152, NWS Springfield, MO

September 18, 2010Miller County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 18, 2010, 9:14 PM CDT for Miller County, Morgan County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2010, 9:14 PM CDT (02:14 UTC)
Expired
Sep 19, 2010, 12:30 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Miller County, MO, Morgan County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WGUS53 KSGF 190214
FFWSGF
MOC131-141-190800-
/O.NEW.KSGF.FF.W.0152.100919T0214Z-100919T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT SAT SEP 18 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI...
  MORGAN COUNTY IN CENTRAL MISSOURI...

* UNTIL 300 AM CDT.

* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE HH IN TUSCUMBIA...
HIGHWAY 52 AT COON CREEK 3 MILES NORTHEAST OF TUSCUMBIA...
ROUTE Z AT BLUE SPRING CREEK SOUTHEAST OF ROCKY MOUNT...
HIGHWAY 52 AT TAVERN CREEK NORTHEAST OF SAINT ELIZABETH...RITCHEY 
ROAD AT GRAVOIS CREEK NORTHEAST OF GRAVOIS MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

&&

LAT...LON 3844 9263 3843 9241 3834 9240 3833 9219
      3829 9219 3810 9241 3816 9261 3822 9267
      3822 9274 3819 9277 3827 9308 3830 9308
      3856 9279

$$

BOXELL
1 follow-up statement
554 
WGUS73 KSGF 190530
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 AM CDT SUN SEP 19 2010

MOC131-141-190539-
/O.CAN.KSGF.FF.W.0152.000000T0000Z-100919T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLER MO-MORGAN MO-
1230 AM CDT SUN SEP 19 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MILLER AND MORGAN
COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA ARE BEGINNING TO RECEDE...ENDING THE 
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3844 9263 3843 9241 3834 9240 3833 9219
      3829 9219 3810 9241 3816 9261 3822 9267
      3822 9274 3819 9277 3827 9308 3830 9308
      3856 9279

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:22 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 18, 6:22 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT SAT SEP 18 2010

...UPDATE TO AVIATION...

.DISCUSSION...

FOR THE 00Z TAFS FOR KSGF/KJLN/KBBG...VFR CONDITIONS PREVAIL
ACROSS THE AREA AT THIS TIME. A FRONTAL BOUNDARY IS CURRENTLY
LOCATED ROUGHLY ALONG THE I-70 CORRIDOR WITH THUNDERSTORMS
OCCURRING ALONG THE FRONT. IN ADDITION...THERE EXISTS A LOCAL AXIS OF
INSTABILITY ALONG A KRCM-KHFJ-KROG LINE THAT IS SETTING OFF MAINLY
SHOWERS AND AN ISOLATED THUNDERSTORM. HOWEVER...AS THIS ACTIVITY
MOVES OFF THE AXIS IT DISSIPATES RATHER QUICKLY.

EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY LOCALLY TO ABATE
TOWARD SUNSET. ACTIVITY ALONG FRONTAL BOUNDARY COULD BECOME MORE
LINEAR LATER THIS EVENING...PER SPC DISCUSSION...AND MAY AFFECT
THE KAIZ AND KVIH AREAS.

OVERNIGHT...WITH LIGHT WINDS AND MOIST CONDITIONS PRESENT...EXPECT
TO SEE AREAS OF MVFR FOG TO DEVELOP ACROSS THE AREA FROM 06Z
ONWARD. ONCE FOG DISSIPATES AROUND 15Z...EXPECT VFR CONDITIONS
THROUGH THE REMAINDER OF THE PERIOD WITH LIGHT SOUTHEAST WINDS.

GAEDE

&&

.PREV DISCUSSION...
/ISSUED 249 PM CDT SAT SEP 18 2010/

MAIN FOCUS IN THE NEAR SHORT TERM WILL BE WITH CONVECTIVE
PRECIPITATION CHANCES AND SEVERE WEATHER CHANCES THROUGH THIS EVENING.

CU FIELD HAS DEVELOPED NICELY OVER THE PAST HOUR ACROSS WESTERN
MISSOURI AND SOUTH CENTRAL KANSAS. OUTFLOW BOUNDARY FROM PREVIOUS
CONVECTION HAS ALMOST STALLED ALONG THE NORTHERN CWA BORDER WITH
WELL DEFINED COLD FRONT LOCATED FROM CENTRAL INTO NORTHEAST KANSAS
AND ALONG THE I70 CORRIDOR IN MISSOURI. SURFACE MOISTURE AXIS WAS
LOCATED OVER EASTERN KANSAS INTO WESTERN MISSOURI. A COUPLE OF
RADAR ECHOES ALREADY STARTING TO SHOW UP ALONG THE COLD FRONT IN
NORTHEAST KANSAS AND ANOTHER ALONG THE OUTFLOW BOUNDARY JUST NORTH
OF OUR CWA IN HENRY COUNTY.

ML CAPES HAVE POOLED UP INTO THE 2500 TO 3000 J/KG RANGE ALONG THE
OUTFLOW BOUNDARY ACROSS NORTHERN CWA. WHILE WIND SHEAR REMAINS
FAIRLY WEAK...IT IS AROUND 30 KTS ALONG THE NORTHERN CWA SO COULD
SEE A HAIL THREAT WITH THE STORMS THAT DEVELOP. NORTHERN CWA HAS
RECENTLY BEEN INCLUDED IN A SEVERE THUNDERSTORM WATCH UNTIL 10 PM
CDT. IF THUNDERSTORM CLUSTERS CAN FORM...MOTION WOULD TAKE THE
CONVECTION MORE TO THE SOUTH INTO THE CWA. WOULD EXPECT ANY
CONVECTION TO WEAKEN WITH LOSS OF DAYTIME HEATING LATER THIS EVENING.

UPPER RIDGE BUILDS INTO THE AREA AND AMPLIFIES LATE SUNDAY INTO
MONDAY AND WILL LIKELY SEE DIMINISHED THUNDERSTORM CHANCES WITH
FRONTAL BOUNDARY SHIFTING TO THE NORTH. WARM TEMPERATURES ARE ALSO
EXPECTED WITH HIGHS CLIMBING BACK INTO THE UPPER 80S TO LOW 90S
FOR MOST LOCALES.

BETTER CHANCES OF RAIN WILL ARRIVE LATE IN THE WEEK AS A FRONTAL
BOUNDARY BEGINS TO PUSH THROUGH WITH UPPER RIDGE BUILDING BACK TO
OUR WEST AND TROUGH DEVELOPING OUT EAST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 18, 9:08 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT SAT SEP 18 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
908 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

THE LIGHTNING RISK IS LIMITED.
THE RISK FOR HAIL TO THE SIZE OF HALF DOLLARS IS ELEVATED.
THE RISK FOR THUNDERSTORM WIND GUSTS TO 60 MPH IS ELEVATED.
THE FLOODING RISK IS LIMITED.

DISCUSSION...

SHOWERS AND THUNDERSTORMS DEVELOPED ALONG A FRONTAL BOUNDARY ALONG
THE I-70 CORRIDOR THIS AFTERNOON. THESE STORMS HAVE BEEN WORKING
SLOWLY SOUTHWARD THROUGHOUT THE EVENING AND WILL MOVE INTO CENTRAL
MISSOURI DURING THE OVERNIGHT HOURS.

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL TO THE
SIZE OF HALF DOLLARS AND WIND GUSTS UP TO 60 MPH. THIS THREAT WILL
EXIST NORTH OF A WARSAW TO ROLLA LINE.

IN ADDITION...ALREADY SATURATED SOILS OVER MUCH OF THE AREA WILL
PRESENT A LOCALIZED FLASH FLOODING RISK IF MULTIPLE STORMS MOVE
OVER THE SAME AREA.

PORTIONS OF THE OSAGE AND LITTLE OSAGE RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY...AND
AGAIN ON FRIDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL MISSOURI THROUGH 1 AM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Local storm report, Sep 18, 8:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     IONIA                   38.50N 93.32W
09/18/2010                   BENTON             MO   LAW ENFORCEMENT

            POWER LINES DOWNED ONTO A HOUSE.

&&

KARDELL
Special weather statement, Sep 18, 8:45 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT SAT SEP 18 2010

MOZ056-057-190215-
MILLER MO-MORGAN MO-
845 PM CDT SAT SEP 18 2010

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL MORGAN AND NORTHWESTERN
MILLER COUNTIES UNTIL 915 PM CDT...

AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF BARNETT...OR 5 MILES WEST OF
ELDON...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AURORA SPRINGS...BARNETT...ELDON...
ETTERVILLE AND OLEAN.

PEOPLE IN EASTERN MORGAN AND NORTHWESTERN MILLER COUNTIES...INCLUDING
ELDON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND CENTRAL MISSOURI.

BOXELL
Local storm report, Sep 18, 9:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     6 W STOVER              38.44N 93.10W
09/18/2010                   BENTON             MO   LAW ENFORCEMENT

            TREE BLOWN ACROSS THE ROAD.

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:47 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan43 min
Sep 18, 8:25 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan65 min
Sep 18, 9:05 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan40 min

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.